leflunomide has started to make me feel sick

I have been on Leflunomide for 2 weeks. To start with I felt really tired but no other problems. Then yesterday morning my stomach felt a bit rough. It wore off, but today it has been bad all day. I haven't been able to eat properly and have nausea and feel weak and washed out. I rang the rheumy nurse who said leave taking it for a couple of days to see if symptoms go and then I'll know its the drug. I had stomach problems with sulphalazine and hydroxichloriquine. Methotrexate totally wiped me out with stomach, head, problems. I have been assessed for biologics and it looks like I will be ok to take them. I am scared about taking them and had really hoped I would be ok on methotrexate or leflunomide. It is a bit of a shock to find that I can't tolerate these drugs and I am scared that if I don't get on with Enbrel there isn't a lot left o try. My esr level was 50 back in December. I have had RA since 2008 and had low crp levels but it all changed last September. We had a nasty stomach bug. I know it probably sounds like an odd thing to ask but I was on a lot of NSAIDS over last summer and then had a steroid injection for carpal tunnel. I was then put on steroid tablets because of the high ESR and started methotrexate, I was then ill from the methotrexate and stopped it but was on a low dose steroid until March when I started to get a bad stomach and other side effects so they stopped the steroid. Now I have a bad stomach again. is it possible that although the drugs suppress the immune system and therefore should help the RA, if you get a lot of side effects which end up making your body weak then could that have the negative effect of adding to the problems with the immune system and actually making the RA worse? Any thoughts on any of my ramblings welcome. Take care all of you....... There is a web site called RA Warrior......that's what we are aren't we fighting this horrible disease. Maywing

6 Replies

oldestnewest
  • Keep going Warrior, it often does subside after a few days, if not get onto them ! There are plenty of biologicals if the first one doesn't work, I'm onto my fourth! X

  • Ongoing chronic stomach problems can affect the absorption of the pills you take as well, meaning that you get less benefit from them, so its possible a bit of the increase in disease activity could be due to that. Also worth getting checked out for coeliac disease as well just to rule that out as the cause of your stomach irritation. That definitely causes malabsorption problems, which for me first came to light when I told my doctor that I just didn't seem to get any benefit from taking any kind of pills and I might as well have been taking sweeties.

  • Do you take any stomach protectors? I take 2 x 15mg lanzoprazole, one before breakfast and one before my evening meal. It's something that you could discuss with your GP. This just a thought

    Good luck and don't despair. There is always a solution at the end. You take care.

  • Give the leflunamide more time. It usually takes 4/6 weeks before the body adjusts to the new med. I'm on lefludamide for

  • I've been taking Leflunomide for about 10 years now. I first took it to supplement 25mls methotrexate injections. You don't say what dose you take, mine is 10mg. I've never had any ill effects from it. also, when on methotrexate, did you take tablets or have injections? I found the side effects of the tablets were pretty awful, but had none on the injections. I do wonder though if it is the Leflunomide that is making you ill, as it usually takes longer than 2 weeks to take effect. As RA affects the whole body, it sometimes causes digestive problems itself. I hope things settle down soon.

  • I took only two pills and noticed that my hair started falling out, my stomach hurt and I had to urinate more often. I stopped taking it.

You may also like...